Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2017, 12:49 PM CDT for 4 counties in Missouri. It was in force for 56 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 12:49 PM CDT (17:49 UTC)
- Expired
- May 27, 2017, 1:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, MO, Henry County, MO, Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:08 PM CDT | TSTM WND DMG | Urich, MO | TREES DAMAGED IN URICH. REPORTED VIA EM. |
| May 27, 1:08 PM CDT | HAIL 1.25 | Nne Creighton, MO | ABOUT QUARTER TO HALF DOLLAR SIZE HAIL REPORTED AT CONOCO |
| May 27, 1:20 PM CDT | TSTM WND DMG | 5 N Warrensburg, MO | AN 8 INCH TREE REPORTED DOWN APPROXIMATELY 1 MILE NW OF STATE HWY OO AND BUSINESS ROUTE 13 |
| May 27, 1:20 PM CDT | TSTM WND DMG | Warrensburg, MO | TREES DOWN ON UCM CAMPUS |
| May 27, 1:24 PM CDT | TSTM WND DMG | Nw Warrensburg, MO | REPORT OF TREE BRANCHES AT LEAST 3 INCHES IN DIAMETER AND LARGER DOWN NEAR COLLEGE AND CULTON STREETS, BLOCKING SOME FLOW OF TRAFFIC |
| May 27, 1:25 PM CDT | TSTM WND DMG | Clinton, MO | MULTIPLE REPORTS OF POWERLINES DOWN IN CLINTON VIA EM. |
| May 27, 1:25 PM CDT | TSTM WND DMG | Clinton, MO | LARGE TREE UPROOTED IN THE TOWN OF CLINTON |
| May 27, 1:25 PM CDT | HAIL 0.88 | Clinton, MO | DIME TO NICKEL SIZE HAIL REPORTED AT THE EOC IN CLINTON |
| May 27, 1:29 PM CDT | TSTM WND DMG | Clinton, MO | LARGE TREE LIMBS DOWN |
| May 27, 1:33 PM CDT | TSTM WND GST 60 | 2 S Clinton, MO | |
| May 27, 1:33 PM CDT | HAIL 1.75 | 2 S Clinton, MO | |
| May 27, 1:48 PM CDT | HAIL 2 | 4 S Coal, MO | REPORT FROM EM OF SEVERAL VEHICHLES WITH WINDSHIELDS BROKEN OUT DUE TO HAIL AT THE BUCKSAW MARINA. HAIL SIZE UNKNOWN. |
| May 27, 1:53 PM CDT | TSTM WND DMG | Wsw Tightwad, MO | WIND TOOK OUT THE WEATHER STATION OF THE SPOTTER AS WELL AS BROUGHT DOWN SEVERAL TREE LIMBS APPROXIMATELY 5 INCHES IN DIAMETER OR SO NEAR THE INTERSECTION OF MO-PP AND HWY 7. |
| May 27, 1:53 PM CDT | HAIL 1 | Wsw Tightwad, MO | SPOTTER MEASURED AT LEAST QUARTER SIZE HAIL COVERING THE GROUND. THINKS THAT HAIL COULD HAVE BEEN LARGER AS IT BROKE A WINDVISOR ON A TRUCK. |
| May 27, 1:53 PM CDT | HAIL 2 | 5 S Tightwad, MO | |
| May 27, 1:54 PM CDT | HAIL 1.75 | 3 S Coal, MO | WINDSHIELD BROKEN ON TRUCK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
147
WUUS53 KEAX 271749
SVREAX
MOC037-083-101-107-271845-
/O.NEW.KEAX.SV.W.0080.170527T1749Z-170527T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1249 PM CDT SAT MAY 27 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Cass County in west central Missouri...
Henry County in west central Missouri...
Southern Lafayette County in west central Missouri...
Johnson County in west central Missouri...
* Until 145 PM CDT
* At 1248 PM CDT, severe thunderstorms were located along a line
extending from near Blue Springs to near Kingsville to 7 miles east
of Adrian, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warrensburg, Clinton, Oak Grove, Odessa, Higginsville, Windsor,
Knob Noster, Concordia, Holden, Whiteman Air Force Base, Leeton,
Urich, Calhoun, Deepwater, Creighton, Chilhowee, Kingsville,
Mayview, Whiteman Afb and Lake Lafayette.
This includes Interstate 70 in Missouri between mile markers 30 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.
LAT...LON 3828 9407 3844 9407 3846 9411 3866 9413
3906 9411 3907 9349 3821 9352
TIME...MOT...LOC 1748Z 270DEG 36KT 3899 9424 3872 9415 3841 9422
HAIL...1.00IN
WIND...60MPH
$$
Blair2 follow-up statements
030
WWUS53 KEAX 271804
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
104 PM CDT SAT MAY 27 2017
MOC037-083-101-107-271845-
/O.CON.KEAX.SV.W.0080.000000T0000Z-170527T1845Z/
Cass MO-Henry MO-Lafayette MO-Johnson MO-
104 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN CASS...HENRY...SOUTHERN LAFAYETTE AND JOHNSON COUNTIES...
At 103 PM CDT, severe thunderstorms were located along a line
extending from near Oak Grove to Holden to 8 miles northwest of
Montrose, moving east at 40 mph.
These are very dangerous storms.
HAZARD...Baseball size hail and 70 mph wind gusts. ***The most
severe portion of the storm will move across Henry County,
where winds up to 70 mph and baseball size hail is likely***
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Warrensburg, Clinton, Oak Grove, Odessa, Higginsville, Windsor, Knob
Noster, Concordia, Holden, Whiteman Air Force Base, Leeton, Urich,
Calhoun, Deepwater, Creighton, Chilhowee, Kingsville, Mayview,
Whiteman Afb and Lake Lafayette.
This includes Interstate 70 in Missouri between mile markers 30 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.
LAT...LON 3828 9407 3844 9407 3846 9411 3866 9413
3906 9411 3907 9349 3821 9352
TIME...MOT...LOC 1803Z 269DEG 36KT 3899 9408 3872 9399 3834 9410
HAIL...2.75IN
WIND...70MPH
$$
Blair554
WWUS53 KEAX 271824
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
124 PM CDT SAT MAY 27 2017
MOC037-271834-
/O.CAN.KEAX.SV.W.0080.000000T0000Z-170527T1845Z/
Cass MO-
124 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.
LAT...LON 3828 9407 3844 9407 3871 9384 3906 9386
3907 9349 3821 9352
TIME...MOT...LOC 1824Z 270DEG 36KT 3899 9384 3872 9375 3834 9386
$$
MOC083-101-107-271845-
/O.CON.KEAX.SV.W.0080.000000T0000Z-170527T1845Z/
Henry MO-Lafayette MO-Johnson MO-
124 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR HENRY...SOUTHEASTERN LAFAYETTE AND JOHNSON COUNTIES...
At 124 PM CDT, severe thunderstorms were located along a line
extending from near Mayview to near Warrensburg to near Clinton,
moving east at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Warrensburg, Clinton, Higginsville, Windsor, Knob Noster, Concordia,
Whiteman Air Force Base, Leeton, Urich, Calhoun, Deepwater,
Chilhowee, Mayview, Whiteman Afb, Coal, Emma, Brownington, Aullville,
Blairstown and Tightwad.
This includes Interstate 70 in Missouri between mile markers 43 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.
LAT...LON 3828 9407 3844 9407 3871 9384 3906 9386
3907 9349 3821 9352
TIME...MOT...LOC 1824Z 270DEG 36KT 3899 9384 3872 9375 3834 9386
HAIL...2.00IN
WIND...70MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:47 PM CDT, 2 minutes earlier.
Area forecast discussion, May 27, 12:47 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1247 PM CDT Sat May 27 2017 .Discussion... Issued at 206 AM CDT SAT MAY 27 2017 The potential for widespread severe weather this afternoon and evening continues to increase as short-term trends come into higher resolution. An MCS is currently advancing eastward across south central Nebraska and north central Kansas as of early Saturday morning. This activity will undergo only slight weakening as it approaches northwest Missouri by the mid-morning. The cold pool generated from the MCS may play a critical role in the development of anticipated severe weather this afternoon. As the MCS crosses into northwest Missouri, a surface low will lift northeastward into eastern Kansas by the mid-afternoon, bringing with it a highly unstable airmass up against the I-70 corridor. Surface dewpoint values will increase into the upper 60s to lower 70s over areas south of the Missouri River. Meanwhile, a mid-level shortwave will eject out of an upper-level trough situated over the Northern and Central Rockies, atop a primed low-level environment. This will all equate to a highly favorable setup for robust convection by the early afternoon into the evening, particularly for areas just north of I-70, extending to points well south. The surface low should be limited in its northeastward trek as the MCS-driven cold pool pushes against it. This will in turn present strong surface convergence within a highly unstable environment, as MUCAPE values exceed 4000 J/kg along and south of the warm front. With ample mid-level flow, 0-6 km shear values of 40+ knots will support rotating updrafts. Also expecting backed surface winds in the vicinity of the warm front and points south, thus increasing the potential for a few tornadoes across central Missouri this afternoon before the surface low surges southeastward. The tornadic potential may be increased near the surface low, which looks to position itself near west central to southwestern Missouri Saturday afternoon/evening. Aside from the tornadic potential, very large hail and damaging winds are possible as the storm system advances from eastern Kansas and western Missouri early this afternoon and steadily pushes southeastward by the early evening into central Missouri. With the holiday weekend in full swing, action plans will need to be considered no later than Saturday morning, especially for those camping, who may be unfamiliar with local storm shelters in the relevant areas. By Sunday morning, steady northwesterly surface winds are expected in the wake of the exiting storm system and dry conditions will be maintained through the latter half of the holiday weekend. Temperatures will remain steady at near-seasonal values through much of the upcoming week. May see additional storm development by the mid-week, though forcing will remain rather limited until the late week. At that point, models point to the possibility of a large region of moisture advection extending into the Northern Plains as the upper jet migrates well north. Any overhead impulses could trigger warm advection showers/storms, though a blocking ridge pattern should limit widespread precipitation chances. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1249 PM CDT SAT MAY 27 2017 The main line of thunderstorms has moved through the terminals with just light showers and thunderstorms in its wake. These storms will affect the terminals through 19Z with VFR conds prevailing through the remainder of the afternoon and evening. Early tomorrow morning, models agree MVFR cigs will move into the terminals around 08Z-09Z and cont thru 12Z-13Z before lifting up to low end VFR conds with cigs btn 3-4kft. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...73
Hazardous weather outlook, May 27, 5:42 AM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 542 AM CDT Sat May 27 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 542 AM CDT Sat May 27 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread thunderstorm activity is expected today as a very unstable airmass develops over the region. Severe thunderstorm development is expected with all forms of severe weather possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No severe weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 27, 12:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL 1 W STILLWELL 38.77N 94.68W
05/27/2017 E1.00 INCH JOHNSON KS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED NEAR 199TH ST. AND HWY 69
&&
LGLocal storm report, May 27, 12:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM TSTM WND GST HARRISONVILLE 38.65N 94.35W
05/27/2017 E60 MPH CASS MO LAW ENFORCEMENT
BRANCHES BREAKING
&&
LAFLINLocal storm report, May 27, 12:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND GST PLEASANT HILL 38.79N 94.27W
05/27/2017 E60 MPH CASS MO NWS EMPLOYEE
ESTIMATED 60MPH GUSTS AT WFO EAX
&&
LGLocal storm report, May 27, 12:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG GARDNER 38.81N 94.93W
05/27/2017 JOHNSON KS PUBLIC
LARGE LIMBS DOWN
1223 PM TSTM WND GST BELTON 38.82N 94.53W
05/27/2017 E60 MPH CASS MO PUBLIC
&&
DHLocal storm report, May 27, 12:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL 6 N ADRIAN 38.48N 94.34W
05/27/2017 E1.75 INCH CASS MO PUBLIC
GOLFBALL SIZE HAIL REPORTED AT CONOCO IN ARCHIE
&&
LGLocal storm report, May 27, 12:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM HAIL 3 N ARCHIE 38.52N 94.35W
05/27/2017 E1.00 INCH CASS MO TRAINED SPOTTER
I-49 AND 327TH STREET
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:41 AM CDT | Special Weather Statement | EAX | Atchison, Holt | 34 min |
| May 27, 8:30 AM CDT | Special Weather Statement | EAX | Clay, Platte | 30 min |
| May 27, 8:33 AM CDT | Special Weather Statement | EAX | Nodaway | 27 min |
| May 27, 9:06 AM CDT | Special Weather Statement | EAX | Clinton | 39 min |
| May 27, 9:13 AM CDT | Special Weather Statement | EAX | Gentry, Harrison, Worth | 47 min |
| May 27, 9:29 AM CDT | Special Weather Statement | EAX | Caldwell | 46 min |
| May 27, 9:41 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Daviess, Grundy, Livingston, Ray | 34 min |
| May 27, 12:10 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 50 min |
| May 27, 12:29 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 46 min |
| May 27, 1:15 PM CDT | Tornado Warning | EAX | Henry | 30 min |
| May 27, 1:36 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Lafayette, Pettis, Saline | 43 min |
| May 27, 2:08 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 52 min |
| May 27, 5:16 PM CDT | Special Weather Statement | EAX | Jackson | 29 min |
| May 27, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 38 min |
| May 27, 5:47 PM CDT | Special Weather Statement | EAX | Johnson | 43 min |
| May 27, 6:13 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 35 min |
| May 27, 6:43 PM CDT | Special Weather Statement | EAX | Cooper | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.